Thursday, August 28, 2008

Auto-injectable epinephrine devices

This post is to show patients the two choices they have for auto-injectable epinephrine devices. They are to be used when the patient is having a life-threatening allergic reaction. Symptoms include: swollen tongue, throat closing, difficulty speaking, chest symptoms like wheezing, shortness of breath, chest tightness or coughing from asthma, dizzyness or fainting from low blood pressure.
I just saw a man who had a known life-threatening allergic reaction to shrimp. He decided that since it had been awhile since his last reaction, he decided not to carry his epinephrine any more. Then he decided to see if he still had allergies by eating some shrimp. He had vomiting, throat-closing, hives all over, and near fainting all within 15 minutes. Fortunately, his wife was there and called 911. Treatment in the emergency room included: epinephrine injections, Benedryl, and corticosteroids. He was fine in about 2 hours. Sir, this post is for you!! Carry your epi-pen at all times [this means in restaurants and even when you travel by airplane] please and do not eat ANYTHING that may contain shrimp products, because you know your allergic disease is still active and VERY LIFE-THREATENING.

Parents, if your child weighs between 22 to 55 pounds, then their dose should be 0.15mg. Children weighing more than 55 pounds and adults should use the 0.30 mg dose.

Some consumer advice: bring your drug formulary with you to the doctor's office. There are $20 off coupons are available on the internet for Twinject. At this time, no coupons are available for Epi-pen. Consider getting the "Twin pack" or "2-pack", which is 2 devices bundled together to save money. Some doctor's offices have training kits and DVDs to give out. (Ours does.) If not, then look at the product's websites for more information. Practice makes perfect. Parents, if you need a form for school, see the posting "School Forms"(approved for Greenville County Schools).

Parents should note that South Carolina does have a law protecting student’s rights to self-carry and administer their lifesaving asthma and/or anaphylaxis medications however, the language also includes the section below which allows a school to revoke a student’s ‘permission’ to self-carry. The law reads,"A student's permission to self-monitor or self-administer medication may be revoked if the student endangers himself or others through misuse of the monitoring device or medication." I agree with the AAMNA's position that this is dangerous and potentially fatal. "The present language allows for non-medical professionals to determine when a student is endangering himself or others...Healthcare providers train us to use these medications at the first sign of symptoms which are not likely obvious to others. The new HFA inhalers may need to be primed 3 or 4 times before use." Better language is "If a student uses his/her medication in a manner other than prescribed, he/she may be subject to disciplinary action under the school codes. The disciplinary action shall not limit or restrict the student’s immediate access to the medication." [Thank you to Sandra J. Fusco-Walker, Director Patient Advocacy, Allergy & Asthma Network/Mothers of Asthmatics for these quotes.] I learned something new today and I shall be pointing this out to others in the future.

If you have questions, ask your doctor.

No comments:

This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here.
My Zimbio Medicine Blogs - BlogCatalog Blog Directory